Alert archive / California / Flash Flood Warnings in 2017
Flash Flood Warning 37, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Sep 9, 2017, 3:42 PM PDT for Kern County, California. It was in force for 93 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 9, 2017, 3:42 PM PDT (22:42 UTC)
- Expired
- Sep 9, 2017, 5:15 PM PDT
- In force
- 93 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Edwards AFB radar (KEYX), 56 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 9, 4:00 PM PDT | FLASH FLOOD | 7 Sw Ridgecrest, CA | CHP REPORT OF FLASH FLOODING ON SOUTH BROWN ROAD BETWEEN WIKNICH ROAD AND STATE ROUTE 395 SOUTH OF INYOKERN. ROAD WAS CLOSED DUE TO THE FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 10.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.1
The text
As transmitted.
200 WGUS56 KHNX 092242 FFWHNX CAC029-100015- /O.NEW.KHNX.FF.W.0037.170909T2242Z-170910T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service San Joaquin Valley CA 342 PM PDT SAT SEP 9 2017 The National Weather Service in Hanford CA has issued a * Flash Flood Warning for... Eastern Kern County in central California... * Until 515 PM PDT * At 341 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Inyokern and China Lake Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3549 11772 3550 11785 3569 11785 3569 11770 $$ Riley
2 follow-up statements
379 WGUS76 KHNX 092320 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 420 PM PDT SAT SEP 9 2017 CAC029-100015- /O.CON.KHNX.FF.W.0037.000000T0000Z-170910T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kern CA- 420 PM PDT SAT SEP 9 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM PDT FOR EASTERN KERN COUNTY... At 419 PM PDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. Nearly one and a half inches of rain has already fallen near Inyokern according to local observations. Some locations that will experience flooding include... Inyokern and China Lake Acres. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3569 11785 3569 11770 3549 11773 3550 11785 $$ Riley
861 WGUS76 KHNX 100013 FFSHNX Flash Flood Statement National Weather Service San Joaquin Valley CA 513 PM PDT SAT SEP 9 2017 CAC029-100021- /O.EXP.KHNX.FF.W.0037.000000T0000Z-170910T0015Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kern CA- 513 PM PDT SAT SEP 9 2017 ...THE FLASH FLOOD WARNING FOR EASTERN KERN COUNTY WILL EXPIRE AT 515 PM PDT... Flooding is still possible. Please continue to heed any remaining road closures. LAT...LON 3569 11785 3569 11770 3549 11773 3550 11785 $$ CB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:10 PM PDT, 32 minutes earlier.
Area forecast discussion, Sep 9, 3:10 PM PDT, 32 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 310 PM PDT Sat Sep 9 2017 .SYNOPSIS... An upper level low pressure system off the central California coast will be nearly stationary this weekend through the middle of next week. Increased southerly flow will bring tropical moisture northward across the region Sunday and Monday with increased chances of showers and thunderstorms. Low will move inland on Wednesday. && .DISCUSSION... Cut-off low off the west coast making today's forecast a bit more challenging while raising the threat of monsoonal convection. Current position of the low just southwest of Monterey is keeping the flow aloft over the district under a slight southwesterly component. This direction in the flow is placing the bulk of today's monsoonal moisture surge over the Colorado River Valley – where convection is already occurring. Satellite Precip-Water imagery is showing the plume of moisture extending from Yuma, AZ through Las Vegas, as the gradient of drier air extends toward the Kern County Desert. Upper air observations from this morning (1200 UTC) show the desert southwest locations reporting precip- water values at or near their climo max values. Therefore, while models do show significant instability over the Central California Interior, the best values currently reside over the Desert Southwest where the plume of moisture is also located. Yet, with monsoonal moisture surging northward, afternoon convection can not be ruled out as any little piece of energy rotating around the closed low can fire-up a thunderstorm over the mountains. Later tonight, models showing high confidence in shifting the low southward to a position about 300 miles west of San Diego. This change in the position of the low's center will shift the flow aloft to a more southerly to southeasterly direction. In addition, possible difluent flow over the district late tonight and Sunday may help support better precipitation efficiency during the heavy precipitation event. Therefore, will maintain the Flash Flood Watch for Sunday and Sunday Night across the Kern County Mountains and Desert. Once the flow turns more southeasterly, precip-water values of over one inch will surge toward Central California. Along with pieces of vort max energy rotating around the closed low and some orographic effects could provide for heavy rain in a flash flood prone areas. After dropping toward Southern California, the cut-off low begins lifting northward back to the Monterey area early next week. While confidence in this solution decreases, model consensus does lean toward this possibility. While not eliminating the threat of thunderstorms, the threat will become more isolated toward mid- week. Therefore, by mid-week, models still progging the closed low being caught-up in the digging trof that will push into the Pacific Northwest by Wednesday night. With confidence levels at around the medium level on a low passage by mid-week, will maintain the threat of precipitation through at least Wednesday. By Thursday, the cut-off low finally leave the region as a disturbance moves into the Pacific Northwest/Inter-mountain region and turns to flow over Central California to an onshore (westerly to northwesterly) direction. Cooling that will be felt early in the week as the low pushes through will be re-enforced once the onshore flow kicks-in. At that point, the threat of convection will finally diminish through the end of the forecast period. Weak ridge next weekend allow slow down the cooling trend, but another trof in the long term progs may prevent any big warm-up beyond day seven. && .AVIATION... Areas of smoke from wildfires will continue to produce MVFR visibility over the southern Sierra Nevada and adjacent foothills. Scattered thunderstorms in the afternoon over the Southern Sierra Nevada producing local mountain obscurations through 04Z Sun. Otherwise, VFR conditions can be expected over the Central CA Interior during the next 24 hours. && .AIR QUALITY ISSUES... Please see SFOAQAHNX for an Air Quality Alert. On Saturday September 9 2017...Unhealthy for sensitive groups in Kern County. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch from Sunday morning through late Sunday night for the Kern County Mountains and Southeastern Kern County Desert /CAZ095-099/. && public...Molina avn/fw...Riley/BSO synopsis...Molina weather.gov/hanford
The office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:38 PM PDT | Special Weather Statement | HNX | 52 min | |
| Sep 8, 5:52 PM PDT | Special Weather Statement | HNX | Tulare | 38 min |
| Sep 9, 4:29 PM PDT | Flash Flood Warning | HNX | Kern | 91 min |
Nearby
Flash Flood Warnings in California, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.